Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 10, 2020, 10:15 PM CST for 8 counties in Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2020, 10:15 PM CST (04:15 UTC)
- Expired
- Jan 10, 2020, 11:00 PM CST
- In force
- 45 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Montgomery County, TX, Walker County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 143 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 10:22 PM CST | TSTM WND DMG | 2 W Up429, TX | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 9:09 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 4.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 620 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.1
The text
As transmitted.
750
WUUS54 KHGX 110415
SVRHGX
TXC041-051-185-225-313-339-471-477-110500-
/O.NEW.KHGX.SV.W.0002.200111T0415Z-200111T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1015 PM CST Fri Jan 10 2020
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Southeastern Burleson County in southeastern Texas...
Grimes County in southeastern Texas...
Northeastern Washington County in southeastern Texas...
Brazos County in southeastern Texas...
Northwestern Montgomery County in southeastern Texas...
Southwestern Houston County in southeastern Texas...
Madison County in southeastern Texas...
Walker County in southeastern Texas...
* Until 1100 PM CST.
* At 1014 PM CST, severe thunderstorms were located along a line
extending from 14 miles north of Kurten to 7 miles east of College
Station to 8 miles northeast of Brenham, moving northeast at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Navasota around 1030 PM CST.
Bedias around 1035 PM CST.
Anderson around 1040 PM CST.
Other locations impacted by these severe thunderstorms include
Wellborn, Crabbs Prairie, Roans Prairie, Independence, Iola,
Richards, North Zulch, Carlos, Dacus and Normangee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Burleson County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. These storms may cause serious injury
and significant property damage.
&&
LAT...LON 3093 9555 3052 9546 3027 9642 3058 9636
3089 9636 3097 9626 3100 9617 3107 9604
3109 9598 3109 9577 3114 9577 3116 9573
3121 9575 3123 9573 3126 9573
TIME...MOT...LOC 0414Z 239DEG 50KT 3099 9623 3062 9619 3025 9632
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
778
WWUS54 KHGX 110432
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
1032 PM CST Fri Jan 10 2020
TXC051-477-110441-
/O.CAN.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Burleson TX-Washington TX-
1032 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLESON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
LAT...LON 3093 9555 3052 9546 3035 9613 3066 9623
3097 9626 3100 9617 3107 9604 3109 9598
3109 9577 3114 9577 3116 9573 3121 9575
3123 9573 3126 9573
TIME...MOT...LOC 0431Z 245DEG 48KT 3109 9603 3072 9599 3035 9612
$$
TXC041-185-225-313-339-471-110500-
/O.CON.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Grimes TX-Brazos TX-Montgomery TX-Houston TX-Madison TX-Walker TX-
1032 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR GRIMES...EASTERN BRAZOS...NORTHWESTERN MONTGOMERY...SOUTHWESTERN
HOUSTON...MADISON AND WALKER COUNTIES...
At 1031 PM CST, severe thunderstorms were located along a line
extending from 11 miles south of Centerville to near Bedias to near
Washington, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Bedias around 1035 PM CST.
Anderson around 1045 PM CST.
Other locations impacted by these severe thunderstorms include Crabbs
Prairie, Roans Prairie, Iola, Richards, North Zulch, Carlos, Dacus
and Normangee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing widespread wind damage across Burleson
and Brazos Counties. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3093 9555 3052 9546 3035 9613 3066 9623
3097 9626 3100 9617 3107 9604 3109 9598
3109 9577 3114 9577 3116 9573 3121 9575
3123 9573 3126 9573
TIME...MOT...LOC 0431Z 245DEG 48KT 3109 9603 3072 9599 3035 9612
HAIL...<.75IN
WIND...60MPH
$$578
WWUS54 KHGX 110449
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
1049 PM CST Fri Jan 10 2020
TXC041-110459-
/O.CAN.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Brazos TX-
1049 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRAZOS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
LAT...LON 3093 9555 3052 9546 3040 9595 3072 9603
3090 9602 3096 9604 3107 9604 3109 9598
3109 9577 3114 9577 3116 9573 3121 9575
3123 9573 3126 9573
TIME...MOT...LOC 0449Z 239DEG 50KT 3121 9581 3084 9577 3047 9590
$$
TXC185-225-313-339-471-110500-
/O.CON.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Grimes TX-Montgomery TX-Houston TX-Madison TX-Walker TX-
1049 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR NORTHEASTERN GRIMES...NORTHWESTERN MONTGOMERY...SOUTHWESTERN
HOUSTON...MADISON AND WALKER COUNTIES...
At 1049 PM CST, severe thunderstorms were located along a line
extending from 9 miles west of Austonio to 11 miles east of Bedias to
near Anderson, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Huntsville, New Waverly and Huntsville State Park around 1115 PM
CST.
Other locations impacted by these severe thunderstorms include
Richards, Crabbs Prairie, Roans Prairie and Dacus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3093 9555 3052 9546 3040 9595 3072 9603
3090 9602 3096 9604 3107 9604 3109 9598
3109 9577 3114 9577 3116 9573 3121 9575
3123 9573 3126 9573
TIME...MOT...LOC 0449Z 239DEG 50KT 3121 9581 3084 9577 3047 9590
HAIL...<.75IN
WIND...60MPH
$$603
WWUS54 KHGX 110457
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
1057 PM CST Fri Jan 10 2020
TXC185-225-313-339-471-110507-
/O.EXP.KHGX.SV.W.0002.000000T0000Z-200111T0500Z/
Grimes TX-Montgomery TX-Houston TX-Madison TX-Walker TX-
1057 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY...SOUTHWESTERN HOUSTON...MADISON AND WALKER
COUNTIES WILL EXPIRE AT 1100 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
LAT...LON 3093 9555 3052 9546 3040 9595 3072 9603
3090 9602 3096 9604 3107 9604 3109 9598
3109 9577 3114 9577 3116 9573 3121 9575
3123 9573 3126 9573
TIME...MOT...LOC 0457Z 239DEG 50KT 3126 9572 3089 9568 3052 9581
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:51 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Jan 10, 6:51 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020
.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.
Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.
Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!
On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45
&&
.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.
Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45
&&
.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...
.LONG TERM [Saturday Night Through Friday]...
Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.
As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42
.MARINE...
Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.
Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 44 52 33 62 44 / 100 0 0 0 0
Houston (IAH) 52 56 37 63 49 / 100 0 0 0 20
Galveston (GLS) 57 59 47 63 57 / 100 0 0 0 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Matagorda Bay...Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
for the following zones: Galveston Bay.
&&
SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42In the hours before
Special weather statement, Jan 10, 9:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
956 PM CST Fri Jan 10 2020
TXZ197-210>212-226-235-110445-
Washington TX-Waller TX-Wharton TX-Colorado TX-Austin TX-
Inland Jackson TX-
956 PM CST Fri Jan 10 2020
...Line Of Strong Thunderstorms Approaching From The West...
At 955 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelby to 6 miles south of Weimar to near
Shiner to Ander. Movement was east at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Sealy, Hempstead, Edna, Bellville, Columbus, Eagle Lake, Weimar, Pine
Island, San Felipe, Industry, Cordele, New Ulm, Cat Spring, Sheridan,
Altair, Nada, Morales, Frelsburg, Garwood and Rock Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
A Tornado Watch remains in effect until 400 AM CST for south central
and southeastern Texas.
LAT...LON 2934 9656 2958 9679 2958 9684 2963 9686
2966 9685 2996 9657 3001 9660 3020 9598
2957 9620 2882 9672 2886 9671 2892 9679
2902 9683 2906 9694
TIME...MOT...LOC 0355Z 274DEG 30KT 2998 9665 2961 9679 2936 9713 2884
9735Local storm report, Jan 10, 10:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND DMG SOMERVILLE 30.35N 96.53W
01/10/2020 BURLESON TX LAW ENFORCEMENT
SOMERVILLE PD REPORTS DOWNED TREES, ENTIRE
TOWN HAS LOST POWER.
&&
TJCThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:25 PM CST | Severe Thunderstorm Warning | HGX | Austin, Brazos, Burleson, Grimes, Madison, Waller and 1 more | 50 min |
| Jan 10, 9:34 PM CST | Tornado Warning | HGX | Burleson | 26 min |
| Jan 10, 9:56 PM CST | Special Weather Statement | HGX | Austin, Colorado | 49 min |
| Jan 10, 10:19 PM CST | Special Weather Statement | HGX | Austin, Colorado, Waller | 41 min |
| Jan 10, 10:47 PM CST | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 28 min |
| Jan 10, 10:55 PM CST | Tornado Warning | HGX | Harris, Montgomery, Waller | 35 min |
| Jan 10, 11:15 PM CST | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 45 min |
| Jan 10, 11:22 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto, Walker | 38 min |
| Jan 10, 11:33 PM CST | Special Weather Statement | HGX | Fort Bend, Harris | 42 min |
| Jan 10, 11:46 PM CST | Tornado Warning | HGX | Fort Bend, Harris | 9 min |
| Jan 10, 11:52 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 38 min |
| Jan 10, 11:56 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 34 min |
| Jan 11, 12:05 AM CST | Special Marine Warning | HGX | 85 min | |
| Jan 11, 12:17 AM CST | Tornado Warning | HGX | Harris | 13 min |
| Jan 11, 12:23 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more | 52 min |
| Jan 11, 12:50 AM CST | Tornado Warning | HGX | Brazoria, Galveston | 25 min |
| Jan 11, 1:11 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Liberty | 49 min |
| Jan 11, 1:12 AM CST | Special Marine Warning | HGX | 2 hr | |
| Jan 11, 3:09 AM CST | Special Marine Warning | HGX | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.